If you have ever been awakened by a frightening dream, you know the feeling of terror it can produce. Once you are fully awake, you may feel relieved that your nightmare wasn’t real. On the other hand, the pounding heart and scary images may keep you awake for hours.
No one knows why some people have frequent bad dreams. Anxiety, depression, sleep deprivation, post traumatic stress disorder (PTSD), sleep apnea and restless leg syndrome (RLS) have all been blamed.
One factor that is often overlooked is medication. A surprising number of drugs can trigger nightmares. People susceptible to this side effect can lose sleep because of their prescriptions.
Unfortunately, this complication is not always mentioned. Doctors often think of bad dreams as relatively unimportant, because they are not life threatening. Pharmacists may also fail to mention this possible reaction when dispensing a new medicine. But for victims, drug-induced dreams can be a nightmare.
One reader said: “I was put on atenolol when my blood pressure went through the roof. All hell broke loose. It made caused horrible nightmares and insomnia.”
Another reader reported: “My husband has Parkinson’s disease and is taking levodopa. He often tells me stories that are so far fetched that I conclude he is telling me about his dreams. Yesterday he told me that he was on top of a very tall pole and could not get down.”
According to someone else: “I took clonidine at night for several years to help with both blood pressure and hot flashes. The nightmares didn’t start right away but after they did, they became progressively more frequent until they were occurring about once every week or so. I was almost afraid to go to bed anymore not knowing if I’d wake up in a panic from another nightmare. They stopped once I quit taking the drug.”
Another reader had a reaction to Chantix: “I started Chantix after many unsuccessful attempts to quit smoking over the last year or so. I took the first pill in the evening and that night I had the most vivid, colorful, interactive dreams I could ever remember. When I got up the next morning I commented to my partner that this drug was great and quitting smoking will be fun and the dreams would be a great reward.
“By night three the dreams had turned into nightmares from which I awoke angry and agitated. I awoke the morning of the fourth day after another nightmare. My partner was snoring, which agitated me to the point where I thought a bullet would certainly solve this problem. The shock of such a thought, so far removed from my normal feelings, scared me.
”
Chantix is notorious for causing very bad dreams. Other medications that may trigger nightmares include antibiotics (such as Avelox, Biaxin, Cipro and Levaquin), antidepressants (like Cymbalta, Effexor, Lexapro and Paxil), beta blockers (atenolol, bisoprolol, labetalol, metoprolol and propranolol) and levodopa for Parkinson’s, among others.
Nightmares are not necessarily a minor side effect. Although you should not stop a medicine suddenly, if bad dreams are keeping you awake please discuss this reaction with your doctor.

Join Over 54,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. jyoti
    Delhi
    Reply

    I have been taking hormonal medicine for last one month, and have come across many weird/scary dreams during that time.
    Please comment.

  2. J.Erickson
    Reply

    I have had medication treatment for high blood pressure for a long time. I saw Metopropol on the list of drugs that can cause bad dreams/nightmares. I will follow up with my doctor to see if I can be taken off of it.

  3. LS
    Reply

    I take ambien at night to sleep and am also on a low dose of methadone. Neither of these together or separate have ever given me a problem (save for maybe gaining a few pounds due to late night munchies). Well a couple weeks ago I had a UTI and had to be put on antibiotics… I took them during the day as I was supposed to and the last one right before my ambien at night. I found I was having these weird episodes where I would sleep, have a nightmare, wake up slightly awake but almost as if I was still in the nightmare and in full on panic mode. It is terrifying. I stopped taking the antibiotic, this went away, but I never gave it another thought.
    Well cut to last night and I haven’t had any ambien in about a week and a half and I also had extensive dental work and got put on the same antibiotic… No problems with it… still taking my methadone as normal… not really sleeping but I chalked that up to the fact that I had all my upper teeth taken out. Well I get my ambien script last night, take it and my antibiotic and go to bed… two hours later and I’m thrashing around in a half asleep/half awake nightmare that’s leaving me short of breath and absolutely freaking out. I couldn’t collect my thoughts at all. I couldn’t even figure out what was happening. This went on ALL night long. I know the antibiotic combined with this is causing it.
    Tonight I’m going to take my ambien WITHOUT having had any antibiotics today and pray that this incident does not re-occur.
    The worst part is there is barely any information on this subject… no answers as to why or how to prevent it anywhere when it’s clearly something that’s an issue.
    Good luck to anyone else with the same problem.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.